Hardly a harmless analgesic
MetadataShow full item record
Membranous nephropathy (MN), the most common cause of nephrotic syndrome in adults, is usually idiopathic, with an identifiable cause in only about 20% of cases.1 Causes of secondary MN include various auto-immune diseases, neoplasms, infections, and drugs such as gold or penicillamine. Although minimal- change glomerulopathy associated with the use of nonsteroidal anti-inflammatory drugs (NS AIDS) is a well established clinical entity,2 3 the association between NSAID use and MN is less well known. A review of the literature revealed 14 separate cases of MN associated with NSAID use.4-7 In each case, other known causes of MN were excluded, and prompt resolution of the nephrotic syndrome was noted after cessation ofN SAID therapy. The reported NSAIDs include diclofenac, ibuprofen, ketoprofen, phenylbutazone and sulindac.We report here our experience with a case of MN and discuss the possible pharmacological/toxicological mechanisms of how NSAIDs might cause this pathology.
Full Text LinksBhagat, K. & Tisocki,K. (1999) Hardly a harmless analgesic.Central African Journal of Medicine,45 (6), 156-157.
University of Zimbabwe, College of Health Sciences